Category: 

What Are the Symptoms of an Insulin Overdose?

Injecting insulin is the most popular way to treat diabetes available today.
A vial of insulin.
Article Details
  • Written By: Erin J. Hill
  • Edited By: Bronwyn Harris
  • Last Modified Date: 03 August 2014
  • Copyright Protected:
    2003-2014
    Conjecture Corporation
  • Print this Article

There are both short-term and long-term symptoms of an insulin overdose that patients should be aware of. Sweating, dizziness, extreme hunger, blurry vision, shakiness, and cold sweats are all commonly experienced by patients shortly after an overdose. More severe symptoms may occur if treatment is not sought, and these can include poor concentration, lack of balance, loss of consciousness, behavioral changes, confusion, problems speaking or slurred speech, seizures, coma, or death.

It is important that anyone taking insulin or living with someone who takes insulin understand the signs of an insulin overdose. Things can progress and worsen very quickly, so immediate medical care is required. It is relatively easy to overdose on insulin because it is hard to determine the correct dosage. Working out more than usual or eating too long after a dosage of insulin can also lead to an overdose.

During an insulin overdose the patient may become very hungry because his or her blood sugar is being processed and burned off rapidly. Immediate medical care is needed so that blood sugar can be returned to normal through injections or glucagon or a high sugar solution. Additional treatments may also be performed in order to treat individual symptoms such as seizure or dizziness.

Ad

In order to avoid the risk of an insulin overdose, it is important to take this medication only as directed. Dosages should be measured carefully. Rapid-acting insulin is typically more dangerous than slower-acting varieties. Food should be eaten soon after taking this type of insulin. It is also important to carefully monitor blood sugar before and after exercise and when restricting food intake.

Patients who live with others should inform them about the signs of insulin overdose so that appropriate action can be taken in the event of a severe reaction. Emergency response workers should be notified at the first sign of an overdose. Patients and their families should not try and handle the situation themselves because the condition can worsen quickly and low blood sugar can eventually lead to death.

Anyone who feels unsure about the correct administration or dosage of insulin should speak with a doctor or enlist the help of someone who can correctly administer the medication. Those who have experienced an overdose previously should take extra precautions. Any unusual symptoms should be reported whether typical of an overdose or not. Each patient may have his or her own unique symptoms.

Ad

More from Wisegeek

You might also Like

Discuss this Article

Post your comments

Post Anonymously

Login

username
password
forgot password?

Register

username
password
confirm
email